ZOLL CIRCULATION, INC AUTOPULSE®RESUSCITATION SYSTEM; CARDIAC RESUSCITATOR, LINE-POWERED
Back to Search Results |
| Model Number |
100 |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/12/2025
Type of Reportable Event
Malfunction
Event or Problem Description
The customer reported the autopulse platform (sn (b)(6) stopped working on a 67-year-old male patient and required frequent resets in order to perform chest compressions.When the crew entered the trailer where the patient was located, the autopulse platform was already in the trailer.Manual cpr had already been performed for 10 minutes prior to deployment of the platform.Once the autopulse was deployed, it seemed to operate normally for a very short period of time until it was paused to assess the patient's rhythm on the monitor and to check for a pulse.When the crew tried to restart the platform, it displayed a "pull up lifeband and press restart" message.Upon following the instructions, the lifeband would tighten but the same message of "pull up lifeband and press restart" was displayed again.This was attempted 3 times before turning the device off and back on then trying again to reset the lifeband and restart compressions.The autopulse did not display any error codes during the event.This cycle continued several times, interrupting consistent mechanical compressions and ultimately requiring frequent provider intervention to maintain operation.After multiple troubleshooting attempts, paramedic (b)(6) directed the emts on scene to discontinue use of the device and resume manual compressions.This platform issue occurred despite proper placement and fitting of the band around the patient's chest.Manual cpr was in progress during these adjustments and manual compressions were continued during the duration of the event.The device was left on the patient but not in use for approximately 5-10 minutes while manual cpr was continued.Once als personnel contacted the hospital, the patient moved to a backboard and the autopulse was reapplied to the patient prior to moving them into the ambulance for transport to (b)(6) hospital.The platform worked properly, performing approximately 10 minutes of compressions without issue, during the transport to the hospital and was then taken off the patient by er staff once patient care was turned over to them.This incident significantly reduced the reliability of the autopulse during patient care and required prolonged use of manual cpr as a result.The patient is deceased.Once the autopulse was taken off the patient, er staff came to return the autopulse to the crew and dropped it on the floor and broke the plastic that attached the band to the autopulse.However, a new lifeband was able to be installed when the crew was back at the station.Per the crew, prior to the event, normal daily checks were performed, the batteries were cycled, and everything was in working order.The platform has had a large crack in the board near the screen and the on/off button for quite some time, that appears to be from a drop.
Additional Manufacturer Narrative
Zoll has not received the autopulse platform in the complaint for investigation.A supplemental report will be filed if and when the product is returned and investigation has been completed.The death was not related to the autopulse device.The autopulse is used as an adjunct to manual cpr, adjunctive use only indication is prominently displayed on device labels and in the device manual.The benefit of using the autopulse is that it in part substitutes mechanical compressions for the physical labor of manual chest compressions when effective manual cpr is not possible.If the autopulse did not start or unexpectedly stops compressions, rescuer should revert to manual cpr, which is the standard of care.The autopulse is intended to be used as an adjunct to manual cpr on adult patients.In case of stoppage of autopulse the trained user reverts to manual cpr.The transition from autopulse to manual cpr by trained users is similar to the time necessary for rescuer rotation and presents the same workflow as manual cpr.Hence, based on available information, the patients' outcome was not negatively impacted by the interruptions when compared to standard of care manual cpr.According to multiple studies, out-of-hospital cardiac arrest (ohca) is considered one of the leading causes of death in industrialized nations, with a significant number of deaths occurring outside of a hospital setting, making it a major public health concern; this information is supported by research from the cdc, studies on global mortality rates, and data from various cardiac arrest registries.Survival to hospital discharge after non-traumatic emergency medical services-treated cardiac arrest with any first recorded rhythm was around 10% for patients of any age (mozaffarian, circulation, 2016; ebiomedicine 2023).Death is an expected outcome for ohca.
Additional Manufacturer Narrative
The reported complaint of the autopulse platform sn (b)(6) stopped compressions and displayed "pull up lifeband and press restart" messages, requiring frequent resets, was confirmed during the archive data review but not during functional testing.According to the archive the platform stopped compressions multiple times due to user advisory (ua) 07 (discrepancy between load 1 and load 2 too large) error messages.Based on the review of the archive log file, the platform performed six compressions before stopping and displaying ua07 along with the message, "pull up lifeband, check patient alignment, and press restart," recorded on the event date.The load sensing system detected a weight/load imbalance between the two load cells.The archive revealed the patient being shifted and positioned more towards load cell 1 (the patient's right side).After several attempts to restart the platform without repositioning the patient, the platform continued to display ua07.The likely root cause of the complaint was related to the patient not being positioned correctly on the autopulse platform or that the patient shifted during compressions or when the device was powered on.The secondary complaint of a cracked cover was confirmed during visual inspection.The top cover was observed to be cracked at the bottom corner on the patient's left-hand side.The observed physical damage appeared to be the characteristics of user mishandling, such as a drop.The top cover needs to be replaced to remedy the damage.A review of the archive file showed the device stopped compressions due to ua07, thus confirming the reported complaint.The autopulse platform passed the preliminary functional test without any fault or error.The load cell characterization test was performed, and the results indicated that both load cells function within the specification.The ua07 observed in the archive was not reproduced.User advisory is a clearable message designed into the platform to alert the operator that autopulse has detected one of several conditions.Per the autopulse maintenance guide and autopulse user advisory list, user advisory 07 occurs when the load sensing system has detected a weight/load imbalance between the two load cells.The device does not need to be performing compressions for this to occur; it may happen at any time when the device is powered on.User advisory 07 indicates that the patient/manikin is out of position, or the patient/manikin is not correctly centered.The recommended actions to take for this type of user advisory are: ensure the patient/manikin is aligned correctly (armpits on the yellow line), deploy the shoulder restraint to reduce patient/manikin movement, and press restart to clear the ua.